To avoid major bleeding events in warfarin and S-1 combination therapy, PT-INR levels should be monitored frequently to allow for precise adjustments of the warfarin dose and to verify any side effects reported by the patient. We therefore developed a support system where outpatients obtain a home-measured PT-INR value using the CoaguChek® system and submit it along with details of any side effects to us via the Internet using their mobile phone. A 59-year-old man was started on warfarin (1.5 mg/d) and S-1 (100 mg/d), a combination preparation of tegafur, gimeracil, and oteracil potassium, to treat cholangiocarcinoma. The patient sent his data to the hospital pharmacist every two days after starting S-1 therapy. When the PT-INR was outside the target range of 1.5-2.7, the pharmacist, after consulting the physician, instructed the patient to change his warfarin dose by 0.5 mg. On day 24 after starting S-1, PT-INR had increased from 1.6 to 2.8, so the dose was decreased by 0.5 mg. Thereafter, the dose was adjusted by 0.5-1.0 mg during the observation period so that the patient was able to maintain the therapeutic range approximately 90% of the time. We anticipate this system canbeappliedtoS-1 whichinteract withwarfarin, thereby enabling safer anticoagulation therapy.
All Science Journal Classification (ASJC) codes
- Pharmaceutical Science